Sertraline vs. Effexor

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined May 2006
Total Posts : 21
   Posted 8/23/2007 9:29 PM (GMT -6)   
Hey everyone, I was just wondering if anyone has had experince with both Sertraline and Effexor at seperate times? I've been on Sertraline for the past 8 years and was doing pretty well with it and decided to go off of it when I started on another medication called Imuran used to treat ulcerative colitis because I was feeling too dizzy and tired all the time. After being off the sertraline for 5 months, I started feeling really anxious again...worrying about physical health, feeling like a zombie, like my mind was blank, difficulty concentrating, chest tension ect. So just recently my psychiatrist prescribed Effexor to me which works to increase both serotonin and norepinephrine. I just started today by taking one 37.5mg capsule and already feel nausea, headache, and definitely a different sensation than what I would get from the sertraline. I'm wondering if anyone has had experince with both these meds and if they found that sertraline had less side effects. I've heard that many people have struggled with withdrawl from Effexor and I didn't experince many horrible withdrawl effects from the sertraline. So part of me is thinking of not going any further with Effexor and seeing if my doc would prescribe me the Setraline again to go back on that. I'd very much appreciate some input! Thanks!

Veteran Member

Date Joined Dec 2005
Total Posts : 3036
   Posted 8/25/2007 7:06 AM (GMT -6)   

I am bumping this up to the top so hopefully you get some responses from people that have been on the meds.


Mod- Depression

Chronic Depression, Panic Attacks,Anxiety Attacks,Anorexia
Meds I have taken throughout the years:Wellbutrin,Tranxene,Paxil,Prozac,Valium,
Off of all meds at this time...woohoo!!

"I am woman,hear me roar one day and cry the next!!!"

Regular Member

Date Joined Feb 2007
Total Posts : 155
   Posted 8/25/2007 8:43 AM (GMT -6)   
about   10 years ago my doc put me on Effexor-- it was the WORST experience I ever ver had....
i had weord    zapping   sensation in my head...   and it was hard to wake up in the moring.. I felt drugged.. and     those side effets were worse thatn the ORGINAL.. feeling    short temperd...   ( I had arecent loss in family, a my Moms death-- I was a sinlge parent to 5 kids,  and my divorce had goen thru a year prior,   my inlawa shd both apssed away- so there was significant loss)---    I should ahve been treated for POST TRAUMATIC STSRESS...     and seena greif counselor.. but for 2 years I took EFEXOR....  and it was  Horribel.. then he put me on paxil. which was WORSE YET....
I went off  all of those slowly in 2000
and have never looked back...
not sure if that helps or not...

Regular Member

Date Joined Aug 2007
Total Posts : 35
   Posted 8/25/2007 11:06 AM (GMT -6)   
Hi Flames,

I'm sorry, I have never been on Sertraline, but I have had some experience with Effexor XR, so I can at least share that with you which might give you some information. Please keep in mind that this was only my experience, and is different for everyone.

I was on 75mg a day for a year, and then spent 9 more years on 150mg per day. The side effects weren't particularly pleasant, but side effects never are, so I battled through the nausea, constant lethargy, fatigue, headaches and yawning (doesn't sound like a bad side effect, but it's not great to appear to be totally bored at everything your friends and work colleagues are saying!). After a week or so, the side effects went and a month later the meds started to kick in, and I felt ok. If my withdrawal experience is anything to go by, you have heard correctly; it was hell. Some people come off it with very few side effects and they are very lucky. It took me two years of coming off it, then going back on when I couldn't handle the symptoms, then trying to come off again. They were the worst two years of my life, and I still don't know how I got through it. Some of the things I went through while on the meds still remain with me today; irregular sleep, low libido, loss of memory, dislike of going out in public. And although I have had other bad experiences in my life, it is still the only one that makes me emotional every time I think about it.

But, as we are all different, it's a great med for some people. And I have to admit; I don't have depression anymore and it has been nearly three years since I stopped. And I honestly can't say that if I have that time again I wouldn't have taken it; when you suffer from depression, you will do anything you can to stop it.

If this is the med that works best for you considering the Imuran you are also on, then great. As I have never taken Sertraline, the only thing I can advise you to do is to learn as much as you can; understand what Effexor is, what it is going to do to your body and how it might affect you. At least then you can be prepared for what may happen. You only have to read the countless stories on websites such as these that while it can do a lot of good, it is a potentially dangerous drug; and you should know what you are putting into your system. This is a short version of my experience anyway, if you need any more info, please just ask.


Regular Member

Date Joined Jul 2007
Total Posts : 90
   Posted 8/25/2007 3:10 PM (GMT -6)   

Your side effects sound similar to some of the ones I had while I was on Effexor XR.

I took 150 mg per day for 2.5 years.
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, October 21, 2016 10:41 PM (GMT -6)
There are a total of 2,709,907 posts in 298,848 threads.
View Active Threads

Who's Online
This forum has 153371 registered members. Please welcome our newest member, Gardener Ann.
268 Guest(s), 2 Registered Member(s) are currently online.  Details
Inspiredby3, supapfunk

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer